A 62-year-old man with past medical history of benign prostate hyperplasia, congestive heart failure, and hyperlipidemia presents to his primary care physician for a routine follow-up visit. Today, he complains of progressively worsening fatigue and back pain for the past 4 weeks. He states that there are days that he feels so tired that he does not leave the house. He no longer enjoys playing golf or fishing on the weekends. On physical examination, his temperature is 37.2°C, blood pressure is 134/72 mm Hg, pulse rate is 74 beats/min, and respiratory rate is 12 breaths/min. Pallor conjunctiva and point tenderness are noted over his lumbar spine. The rest of the physical examination is unremarkable. His medications include pravastatin, furosemide, and tamsulosin. He also has been taking aspirin daily for his back pain. Laboratory data show the following:
What is the MOST likely cause for the patient’s acid-base disturbance?
Correct Answer: D
Based on the patient’s symptoms of fatigue and back pain, along with laboratory studies, including anemia and hypoalbuminemia, the patient most likely has multiple myeloma (MM). Patients with MM also commonly have hypoalbuminemia for which a correction factor needs to be applied. For any 1 g/L decrease of albumin, the anion gap increases by 2.5. So, while the anion gap without albumin is normal at 11, after correction factor for albumin, the anion gap is >12.
Corrected anion gap (AG) = AG + 2.5 × (4.5 − measured albumin [g/dL]) When calculating the anion gap, attention should be paid to patients with hypoalbuminemia and hypophosphatemia as this will increase the anion gap further.
A 54-year-old male was brought to the emergency department with nausea and vomiting. He has a long-standing history of alcohol abuse and cardiomyopathy. He complains of severe abdominal pain. On physical examination:
He is tender to palpation over the epigastrium, and guarding is noted. He is kept NPO and treated with aggressive fluid resuscitation. Given his poor respiratory status, he is intubated and admitted to the ICU. After 8 days, he is clinically improving but remains unable to tolerate enteral feeds for which he is started on total parenteral nutrition (TPN) for 5 days.
Laboratory data obtained:
Based on the information provided, what is the BEST explanation for his acid-base abnormalities?
In patients who receive parental nutrition, close monitoring of electrolytes and acid-base status is required as complications such as refeeding syndrome and other metabolic disturbances can occur. Parenteral nutrition consists of various cations, such as sodium, potassium, and calcium along with other anions such as chloride. However, in lieu of chloride, acetate is a solution commonly used in parenteral nutrition as a substitute for chloride (as a buffer) as it reduces the incidence of metabolic acidosis and hyperchloremia.
In this case, the patient has developed a metabolic alkalosis after TPN was started. In TPN, if the acetate content is too high, this can lead a metabolic alkalosis because acetate is metabolized to bicarbonate. Similarly, low chloride in TPN solutions will also lead to a metabolic alkalosis. Therefore, to correct this, the chloride content should be increased whereas the amino acid levels should be reduced to aid in reducing the acetate concentration in the TPN.
A 72-year-old woman with a past medical history of hypertension, hyperlipidemia, and congestive heart failure (most recent echocardiogram 3 months ago showed an ejection fraction of 45%) is intubated in the ICU for septic shock in the setting of Escherichia coli bacteremia. She received 9 L total of IV fluids, and on examination, she is awake and cooperative, though she has anasarca. She is unable to be weaned off the ventilator due to high respiratory rate, and a chest x-ray obtained shows bilateral vascular congestion. She is given furosemide over the next few days and started on enteral feedings.
After 3 days, repeat laboratory data show the following:
Which of the following is MOST likely the cause of her acid-base disturbances?
Correct Answer: B
The patient has primary metabolic alkalosis which is most likely due to diuretic usage. Diuretics such as furosemide increase sodium and water delivery to the distal nephron, which subsequently increases the urinary hydrogen and potassium secretion, thereby leading to metabolic alkalosis and hypokalemia. Furthermore, the contraction of extracellular fluid (ECF) leads to renin and aldosterone secretion, which slows the sodium loss but in turn increases the secretion of potassium and hydrogen ions. This is also known as “contraction alkalosis” which is due to the loss of low bicarbonate–containing extracellular fluid.
Patients with Bartter syndrome will have similar findings, but with the recent usage of diuretics and lack of previous history, this is less likely the cause here. Treatment consists of replacement of potassium chloride.
An 89-year-old man with a past medical history of chronic kidney disease stage III, diabetes mellitus type II, and hypertension who is 4 days status post small bowel resection for a small bowel obstruction. He has a persistent ileus with nasogastric decompression. On the fifth day, he develops palpitations and lethargy. An ECG and laboratory parameters are shown below:
Based on this, what do you expect his urine pH value to be?
Correct Answer: A
The patient has a hypokalemic hypochloremic metabolic alkalosis caused by excessive gastrointestinal losses. This can be caused with prolonged nasogastric suctioning, vomiting, and high ileostomy ostomy output. Of note, despite the low serum chloride, the patients develop a paradoxical aciduria which is due the sodium exchange for hydrogen ion in the kidney.
The above arrows point to “U wave” which can be seen on ECGs in the presence of hypokalemia.
A 23-year-old man is brought to the hospital by his girlfriend. She states that he has not been feeling well, complaining of nausea and abdominal pain for the past 2 days. His younger sister was recently treated for rotavirus, though she denies that anyone else had any other symptoms. Given his lethargy, he has not taken any of his medications. She also admits that he “binge drinks” on occasion but has not consumed any alcohol over 2 months.
On physical examination:
His oral mucosa is dry, and his pulse is palpable though thready.
Which of the following is MOST likely the cause of his acid-base disturbances?
Correct Answer: E
Both diabetic and alcoholic ketoacidosis can lead to increased anion gap metabolic acidosis. However, given the patient’s elevated blood glucose and ketones in the urine, this is more suggestive of DKA. Patients with DKA generally present with nausea, vomiting, and abdominal pain. Patients with diabetes can develop DKA due to a reduction in effective insulin leading to increased conversion of free fatty acids into ketones, including β-hydroxybutyrate and acetoacetic acid, thereby leading to ketoacidosis. In this case, the patient’s elevated β-hydroxybutyrate also points toward DKA, though it may not be present in all cases. Treatment includes insulin and fluid administration as most of the patients are volume depleted.
© 2010-2030 Your Doctor - Dr.Khalil Al-Yousifi - Kuwait - Contact Us